Thunderstorm Wind, Turner
- When
- May 4, 4:37 PM EST
- Where
- Turner County, 2.72 mi NE of Worth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.780, -83.640
A tree was blown down on Hopewell Road.
A squall line pushed through the region, bringing widespread impacts to trees and power lines, particularly across portions of southeast Alabama and southwest Georgia. Measured wind gusts of 60-70 mph occurred in southwest Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A squall line pushed through the region, bringing widespread impacts to trees and power lines, particularly across portions of southeast Alabama and southwest Georgia. Measured wind gusts of 60-70 mph occurred in southwest Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 4, 2:32 PM EST, 2 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
332 PM EDT Tue May 4 2021
.NEAR TERM [Through Wednesday]...
An approaching shortwave trough embedded in a longer wave upper
level trough is currently across central Mississippi, and is
expected to propagate northeastward through central Alabama and
northern Georgia through the evening and overnight hours. An
intense squall line is currently developing across western
Mississippi in association with the aforementioned upper level
shortwave disturbance, and is expected to move across Alabama
through the remainder of the afternoon, and approach our SE Alabama
counties by this evening around 7-8pm CDT. This squall line will
likely be driven by SBCAPE values near/over 3000 J/Kg across the
deep south today. This instability in association with 35-40 knots
of deep layer shear will aid in severe wind potential, as well as
the potential for a brief spin up along the edge of the squall line.
Severe hail up to quarter size will also be possible, especially
across SE Alabama. For areas in Georgia and Florida, the squall
line is expected to quickly fall apart as it progresses into the
region. This is due to instability dropping across the region as
the sun sets; however, if the cold pool can become a driving force
along the squall line, cold pool dynamics coupled with shear can
possibly sustain severe winds along the squall line well into
Georgia and Florida later this evening and through the overnight
hours.
Beyond tonight, another post squall line convective cluster of
storms is expected to develop along the Florida Panhandle and into
SE Alabama. This will likely not have a severe impact as the cold
pool left behind will prevent these storms from developing severe
characteristics. The main impact expected will likely be heavy
rainfall as some elevated instability will allow for efficient
rainfall across this region. High temperatures will climb into the
low to mid 80s tomorrow with lows dropping into the low 70s tonight.
.SHORT TERM [Wednesday Night Through Thursday Night]...
Front will stall across southern sections Wednesday night and be
a focus for scattered showers and a few thunderstorms over the
area. Better coverage of showers and storms then on Thursday as a
weak surface wave will develop along the front and daytime heating
comes into play. Greatest instability, and thus highest rain
chances, expected across the southern Big Bend with chances
decreasing steadily heading north. Rain should end pretty quickly
from northwest to southeast later in the day as the front pushes
south into the peninsula. Much drier air will usher in Thursday
into Thursday night along with a nice drop in temperatures.
.LONG TERM [Friday Through Tuesday]...
The weather through the weekend looks tremendous right now with
cool clear mornings and warm sunny afternoons expected. Humidity
will be refreshingly low with dewpoints mainly in the 40s and 50s
away from the immediate coast. Clouds and humidity will start to
increase Sunday into Monday as the next front approaches with rain
chances then continuing through Tuesday.
&&
.AVIATION...
[Through 18Z Wednesday]
A squall line is expected to move through the region later this
evening and into the overnight hours. TSRA is expected throughout
this period. IFR to MVFR CIGs will take over as the squall line
progresses through the region. These conditions are expected to
linger through the morning hours; however ECP and DHN are expected
to maintain lower cigs through the afternoon as a second wave is
expected to move into SE Alabama and the Florida Panhandle by early
morning on Wednesday. In addition, wind gusts of 18-20 knots will be
possible ahead of and along the squall line this afternoon and
evening.
&&
.MARINE...
Southerly winds across all waters will lead to elevated seas,
especially for Panhandle waters. Seas are expected to be around
3-5 feet with occasional seas up to 6 feet. Further east seas
will remain around 2-4 feet with occasional seas up to 5 feet
possible. These elevated seas and winds around 10-15 knots will
are expected to create exercise caution boating conditions across
all waters through Thursday evening. As a cold front comes through
Thursday afternoon, winds are expected to decrease and shift
offshore. Storms are expected to impact the marine areas starting
tomorrow and continuing through Thursday. A southward diving
squall line later this evening could produce some gustier winds
late this evening as it enters the nearshore waters across the
Florida Panhandle and Apalachee Bay.
&&
.FIRE WEATHER...
A cold front and associated squall line will be moving through the
region later this evening. Increased shower and thunderstorm activity
is expected throughout this afternoon as well; however, coverage will be
more scattered in nature. High dispersions are expected for much of the
remainder of the day with strong southerly winds expected ahead of the
squall line. Rain is expected to continue through tomorrow across the
Florida Panhandle and Big Bend region. Given the widespread coverage
of rain expected, there are currently no fire weather concerns at
this time.
&&
.HYDROLOGY...
A strong squall line will move into the region this
evening and bring 1-2 inches of rain to most areas along and west of
a line from Tallahassee to Albany overnight. Model guidance has been
in good agreement developing a second area of showers and storms
along the cold front early Wednesday morning. This second round of
storms is expected to be slow moving and take advantage of a very
moist and humid airmass. While there is some uncertainty with the
exact placement of this next round of rainfall, enough confidence
exists to place a flash flood watch across Southeast Alabama and
Florida Panhandle. Within this area, localized storm total rainfall
amounts between the upcoming squall line and the second round of
storms could approach 6 to 8 inches. The main concern with this much
rainfall is for flash flooding, especially in urban areas. Some
rises on area rivers are expected in the Florida Panhandle (Shoal
and Choctawhatchee), but at this time riverine flooding is not
anticipated.
The cold front will clear the region on Thursday, with a dry stretch
of weather continuing through at least Sunday.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 71 86 65 83 58 / 40 70 30 60 0
Panama City 71 82 66 81 60 / 40 60 30 60 0
Dothan 67 79 60 79 55 / 80 80 20 20 0
Albany 69 81 61 81 56 / 70 60 20 20 0
Valdosta 70 86 65 82 57 / 30 50 30 50 10
Cross City 71 87 69 84 60 / 0 30 30 50 10
Apalachicola 72 82 68 80 61 / 30 60 30 60 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 2 AM EDT /1 AM CDT/ Wednesday for
Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
Flash Flood Watch through late Wednesday night for Calhoun-
Central Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-
Inland Gulf-Jackson-North Walton-South Walton-Washington.
GA...None.
AL...Flash Flood Watch through late Wednesday night for Coffee-Dale-
Geneva-Henry-Houston.
GM...Flash Flood Watch through late Wednesday night for Coastal
waters from Mexico Beach to Apalachicola FL out 20 NM-
Coastal waters from Mexico Beach to Okaloosa Walton County
Line FL out 20 NM.
&&
NEAR TERM...Bunker
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...Bunker
MARINE...Johnstone
FIRE WEATHER...Bunker
HYDROLOGY...GodseySpecial Weather Statement
National Weather Service Tallahassee FL
448 PM EDT Tue May 4 2021
GAZ125-127-145-042130-
Worth GA-Dougherty GA-Mitchell GA-
448 PM EDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGHERTY...NORTHEASTERN
MITCHELL AND WORTH COUNTIES UNTIL 530 PM EDT...
At 448 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Doerun, or 8 miles southeast of Putney, moving
north at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sylvester, Marine Corps Logistics Base, Warwick, Bridgeboro, Gordy,
Livingston, Sylvester Airport, Parkerville, Red Rock, Acree, Lester,
Pritchetts, Freeman, Gammage, Crestwood, Isabella, Alfords, Doles,
Oakfield and Shingler.
LAT...LON 3185 8391 3180 8380 3162 8380 3162 8377
3133 8390 3134 8400 3132 8400 3132 8407
3163 8401 3171 8403 3176 8399 3178 8399
3180 8401 3180 8398 3185 8395
TIME...MOT...LOC 2048Z 196DEG 28KT 3141 8399
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
514 PM EDT Tue May 4 2021
GAZ128-042200-
Turner GA-
514 PM EDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR TURNER COUNTY UNTIL 600 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Ashburn, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Ashburn, Worth, Sycamore, Rebecca, Coverdale, Amboy, Hobby, Turner Co
Airport, Dakota, Sibley and Inaha.
LAT...LON 3185 8348 3181 8348 3179 8346 3176 8345
3174 8347 3173 8346 3160 8360 3160 8365
3157 8365 3157 8366 3159 8367 3160 8370
3162 8371 3162 8380 3180 8380 3180 8361
3185 8361
TIME...MOT...LOC 2114Z 209DEG 34KT 3163 8373
42-DVDThe Robins AFB radar (KJGX), 103 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
39 thunderstorm wind. Local standard time, as filed.
A tree was blown down on Hopewell Road.
A 40x40 barn was destroyed along Reid Road with one serious injury reported to the person inside the barn.
A few trees and power lines were blown down in Quitman county.
The UGA Weather Network station at Sunny View Farms measured a wind gust of 70 mph.
Highway 82 at the Quitman-Randolph county line was blocked by trees with two semi trucks stuck in between the trees.
A tree was blown down onto a house.
Numerous trees were blown down with power outages throughout the county.
Trees were blown down.
Numerous trees down with power outages across the county.
A tree was blown down near 400 Forest Glen Drive.
Trees and power lines were blown down throughout Worth county.
A tree was blown down at 2000 W Oglethorpe Blvd.
A tree was blown down at Leary Road and Eight Mile Road.
A tree was blown down at Pine Ave and North Harding St.
A power line was blown down at Gillionville Road and N Slappey Blvd.
The Albany airport ASOS measured a wind gust of 62 mph.
A tree was blown down on the 2700 Block of Tarva Road.
A picture of a tree blown down in Putney was received via social media.
Trees and power lines were blown down.
Trees and power lines were blown down.
Trees and power lines were blown down.
Trees were reported down in the Baconton area.
A tree was blown down along Highway 112 near Flint Road.
A tree was blown down along Highway 112 near Greenough Road.
Multiple trees and power lines were blown down on Andrews in Camilla.
A tree was blown down across Highway 111 near the Colquitt-Mitchell county line.
Trees were blown down throughout Irwin county.
Multiple county roads and state routes were closed due to downed trees and power lines. One mobile home suffered major damage and one house suffered minor damage.
Trees were blown down throughout Berrien county.
A tree was blown down on Lonnie Brookard Road in Norman Park.
A couple of trees were blown down.
Trees were blown down in Thomas county.
A power line was blown down in Adel.
A tin roof was blown off a mobile home along John Keigens Memorial Road.
A tree was blown down.
A tree was blown down on Highway 76 in the eastern part of Cook county.
Trees were blown down.
Trees were blown down on Tower Road.
Several trees were blown down in Lanier county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950266, 950267, 950268, 950269, 950270, 950273, 950271, 950272, 950274, 950275, 950286, 950276, 950277, 950278, 950279, 950280, 950281, 950282, 950283, 950284, 950285, 950287, 950288, 950289, 950290, 950291, 950293, 950292, 950299, 950294, 950295, 950296, 950297, 950298, 950300, 950301, 950302, 950303, 950304.